Indian Journal of Dermatology
  Publication of IADVL, WB
  Official organ of AADV
Indexed with Science Citation Index (E) , Web of Science and PubMed
 
Users online: 1658  
Home About  Editorial Board  Current Issue Archives Online Early Coming Soon Guidelines Subscriptions  e-Alerts    Login  
    Small font sizeDefault font sizeIncrease font size Print this page Email this page


 
Table of Contents 
E-IJD CORRESPONDENCE
Year : 2016  |  Volume : 61  |  Issue : 3  |  Page : 348
Multiple fixed drug eruption caused by promethazine methylene disalicylate as one of the components of pl®combination granules


Department of Dermatology, Graduate School of Medical Science, Kyoto Prefectural University of Medicine, Kajii-Cho, Kawaramachi-Hirokoji, Kamigyo-Ku, Kyoto 602-8566, Japan

Date of Web Publication13-May-2016

Correspondence Address:
Noriaki Nakai
Department of Dermatology, Graduate School of Medical Science, Kyoto Prefectural University of Medicine, Kajii-Cho, Kawaramachi-Hirokoji, Kamigyo-Ku, Kyoto 602-8566
Japan
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0019-5154.182468

Rights and Permissions



How to cite this article:
Hotta E, Nakai N, Katoh N. Multiple fixed drug eruption caused by promethazine methylene disalicylate as one of the components of pl®combination granules. Indian J Dermatol 2016;61:348

How to cite this URL:
Hotta E, Nakai N, Katoh N. Multiple fixed drug eruption caused by promethazine methylene disalicylate as one of the components of pl®combination granules. Indian J Dermatol [serial online] 2016 [cited 2021 Nov 28];61:348. Available from: https://www.e-ijd.org/text.asp?2016/61/3/348/182468


Sir,

A fixed drug eruption (FDE) characteristically recurs at the same site or sites each time the drug administered. We describe a rare case of multiple FDE (MFDE) caused by promethazine methylene disalicylate as one of the components of PL ® combination granules.

A 71-year-old woman visited our department for diagnosis of erythematous macules on the hands. She sometimes had taken PL ® combination granules for 10 years for the common cold. Two days before her visit to our department, she had taken 1.0 g PL ® combination granules. Over the next 8 h, she developed itchy erythematous macules with a burning sensation on the hands. Two similar episodes in the same location had occurred about 1 and 2 years ago, respectively.

Edematous, erythematous macules with dusky center were present on the dorsum of the hands [Figure 1]a and [Figure 1]b. A skin biopsy obtained from erythematous macules was consistent with FDE [Figure 1]c. The erythematous macules disappeared in 1 week with topical application of betamethasone butyrate propionate 0.05% ointment.
Figure 1: Clinical photographs (a, b, and d) and histopathological study (c). (a: Right hand; b: Left hand) At first visit. (c) A skin biopsy obtained from erythematous macules on the left dorsal hand showed intraepidermal lymphocytic infiltrate and dyskeratotic cells in the epidermis, liquefaction degeneration at the dermal-epidermal interface, and severe lymphocytic infiltrate with scattered eosinophils and melanophages around small vessels in the upper dermis (H and E ×100). (d: Left hand) At 48 h after application. (2: PL® combination granules [30% in petrolatum]; 3: Promethazine methylene disalicylate [30% in petrolatum])

Click here to view


Open patch tests were performed on the involved site of the dorsal hands using PL ® combination granules and the components including salicylamide, acetaminophen, anhydrous caffeine, and promethazine methylene disalicylate (50% in petrolatum, respectively). They were all negative. Closed patch tests were performed on the involved site of the dorsal hands and on the uninvolved site of the back using PL ® combination granules and the components (30% in petrolatum, respectively). The closed patch tests were read on day 1 and day 2 after the applications were performed. The positive reactions (1+) to PL ® combination granules and promethazine methylene disalicylate on the involved site were obtained [Figure 1]d. We diagnosed her as MFDE caused by promethazine methylene disalicylate.

PL ® combination granules (Shionogi & Co., Ltd., Osaka, Japan) were developed in 1962. It consists of salicylamide, acetaminophen, anhydrous caffeine, and promethazine methylene disalicylate and is used for cold symptoms.[1] Promethazine is a first-generation histamine H1-receptor antagonist.[2] Although promethazine has been used widely in the world, there have been a small number of case reports of drug eruption including photosensitive eruption [3] and FDE.[1],[4] To the best of our knowledge, this is the third report of FDE caused by promethazine in the English language literature. Kai et al .[1] reported a case of MFDE due to promethazine methylene disalicylate with positive oral provocation test. Teraki et al .[4] reported a 17-year-old boy with MFDE caused by promethazine hydrochloride with positive oral provocation test.

Recommended patch test concentrations for promethazine methylene disalicylate may be 2%.[5] In our case, the patch tests were performed with high concentrations. However, the positive reaction was observed only on the involved site. Therefore, the patch tests were the result of the allergic reaction and not an irritation to promethazine methylene disalicylate. In FDE, intraepidermal CD8+ T-cells are likely to play a major role in the epidermal injury.[1] However, the level of T-cell activation may vary in different pathological conditions including the antigen stimulation and the constitution of patients. Cold medicine may contain promethazine. Therefore, medical practitioners should be aware of the potentially allergic reactions to promethazine.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

 
   References Top

1.
Kai Y, Okamoto O, Fujiwara S. Fixed drug eruption caused by three unrelated drugs: Promethazine, pethidine and omeprazole. Clin Exp Dermatol 2011;36:755-8.  Back to cited text no. 1
    
2.
Cantisani C, Ricci S, Grieco T, Paolino G, Faina V, Silvestri E, et al. Topical promethazine side effects: Our experience and review of the literature. Biomed Res Int 2013;2013:151509.  Back to cited text no. 2
    
3.
Epstein S. Allergic photocontact dermatitis from promethazine (phenergan). Arch Dermatol 1960;81:175-80.  Back to cited text no. 3
[PUBMED]    
4.
Teraki Y, Moriya N, Shiohara T. Drug-induced expression of intercellular adhesion molecule-1 on lesional keratinocytes in fixed drug eruption. Am J Pathol 1994;145:550-60.  Back to cited text no. 4
    
5.
Rietschel RL, Fowler JF. Antihistamines. In: Fisher's Contact Dermatitis. 6th ed. Ontario: BC Decker Inc.; 2008. p. 230-8.  Back to cited text no. 5
    


    Figures

  [Figure 1]



 

Top
Print this article  Email this article
 
 
  Search
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (1,173 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  


    References
    Article Figures

 Article Access Statistics
    Viewed2104    
    Printed25    
    Emailed0    
    PDF Downloaded41    
    Comments [Add]    

Recommend this journal